Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS La Crosse, WI

March 23, 2017Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 5:13 PM CDT for Grant County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 5:13 PM CDT (22:13 UTC)
Expired
Mar 23, 2017, 6:00 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:32 PM CDTHAIL 0.251 Wnw Fennimore, WI.
Mar 23, 5:32 PM CDTHAIL 0.5Fennimore, WI.
Mar 23, 5:32 PM CDTHAIL 12 Ese Fennimore, WI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KARX 232213
SVRARX
WIC043-232300-
/O.NEW.KARX.SV.W.0020.170323T2213Z-170323T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
513 PM CDT THU MAR 23 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Grant County in southwestern Wisconsin...

* Until 600 PM CDT

* At 513 PM CDT, a severe thunderstorm was located near Bloomington,
  or 8 miles northwest of Lancaster, moving east at 50 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Lancaster around 520 PM CDT. 
  Fennimore around 525 PM CDT. 

Other locations impacted by this severe thunderstorm include Preston,
Beetown, Arthur, Montfort and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4301 9102 4302 9100 4309 9043 4280 9043
      4278 9097
TIME...MOT...LOC 2213Z 267DEG 42KT 4293 9083 

HAIL...1.50IN
WIND...<50MPH
 
$$

DTJ
3 follow-up statements
967 
WWUS53 KARX 232235
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
535 PM CDT THU MAR 23 2017

WIC043-232300-
/O.CON.KARX.SV.W.0020.000000T0000Z-170323T2300Z/
Grant WI-
535 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN GRANT COUNTY...

At 535 PM CDT, a severe thunderstorm was located 9 miles east of
Fennimore, or 13 miles northeast of Lancaster, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Grant County, including the following locations:
Preston, Arthur, Montfort, Livingston and Mount Ida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062
TIME...MOT...LOC 2235Z 267DEG 42KT 4294 9048 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTJ
159 
WWUS53 KARX 232246
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
546 PM CDT THU MAR 23 2017

WIC043-232300-
/O.CON.KARX.SV.W.0020.000000T0000Z-170323T2300Z/
Grant WI-
546 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN GRANT COUNTY...

At 545 PM CDT, a severe thunderstorm was located 10 miles east of
Fennimore, or 15 miles northwest of Mineral Point, moving east at 35 
mph. Law enforcement reported quarter size two miles east to 
southeast of Fennimore.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fennimore, Preston, Livingston, Union, Highway 61 And County T, 
Werley, and Annaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062
TIME...MOT...LOC 2245Z 256DEG 29KT 4298 9044 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTJ
982 
WWUS53 KARX 232252
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT THU MAR 23 2017

WIC043-232302-
/O.EXP.KARX.SV.W.0020.000000T0000Z-170323T2300Z/
Grant WI-
552 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062
TIME...MOT...LOC 2252Z 267DEG 42KT 4298 9034 

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Thu Mar 23 2017

At 3 PM, a small area of showers and scattered thunderstorms were
moving east across northeast Iowa and along the Minnesota/Iowa
border. This was developing along an elevated warm front. There
has been a few reports of hail to around 1 inch in diameter. In
addition with very dry air below the cloud bases, some of the
showers have been producing wind gusts up to 40 mph.

From tonight into Friday, a cold front will slowly sink southward
through the forecast area. Moderate 850 mb moisture transport will
raise the precipitable water values to around 1.25 range. This is
around 3 standard deviations above normal. With most unstable
CAPES up to 250 J/kg, there will be a possibility for isolated to
scattered thunderstorms. The highest CAPES and the best 0-6 km
shear will be this evening and this could result in the potential
for some hail up to 1 inch in diameter. Rainfall amounts along
and north of Interstate 90 will range from 1 to 2 inches.

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM CDT Thu Mar 23 2017

From Friday night into Saturday morning, a cold front will move
slowly south across the area. Southerly winds ahead of an
approaching upper level low will bring a narrow band of Gulf of
Mexico moisture northward into the region and this moisture will
pool along this front. Precipitable water values will range from
an inch to 1.25 inches. This 2.5 to 3 standard deviations above
normal. Fortunately, the moisture transport will be weak to
moderate, the most unstable CAPES are generally less than
150 J/kg, and there is generally weak convergence along this
front. This will keep the hourly rainfall rates under control.
Rainfall totals during this time frame will range from a half to
1 inch. The heaviest rain will be found along and south of the
Interstate 90 corridor. Meanwhile further north, there are some
questions on where the northern extent of this precipitation will
be located. This could present some issues for the potential of
light freezing rain in north central Wisconsin. However with this
said, confidence remains low that this will even occur.

From Saturday afternoon into Monday, a slow moving upper level low
pressure area will move south and southeast of the forecast area.
Wrap around moisture will keep a chance of showers into the
forecast area. Additional rainfall amounts will be less than a
tenth of an inch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Mar 23 2017

Main taf concerns through the period is rain moving into the region
and ceilings lowering into IFR at the RST/LSE taf sites. Low
pressure on the lee-side of the Rocky Mountains is expected to
push into Kansas through the taf period. Southerly winds ahead of
the low pressure system will continue to advect low level moisture
into the region. With the low level moisture...precipitation
chances will increase across the area at both RST/LSE taf sites
and MVFR conditions lowering to IFR conditions at the RST/LSE taf
sites mainly after 08z Friday. Low level wind shear will also
occur at both taf sites between 07-11z Friday.

&&

.HYDROLOGY...Tonight through Saturday
Issued at 321 PM CDT Thu Mar 23 2017

Like the past couple of days, it continues to look like anywhere
from a half to 1.50 inches of rain will fall across the area from
tonight through Saturday. There may be even a few locations that
could potentially see rainfall totals up to 2 inches. With this
rain falling over over a long duration, only in bank rises are
currently expected for area streams and rivers.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJ
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Thu Mar 23 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Lightning and small hail will be the main hazards with
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of rain Friday through Saturday may produce rises on area
rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail would be appreciated today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Mar 23, 4:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             CASSVILLE               42.72N 90.99W
03/23/2017  E0.75 INCH       GRANT              WI   LAW ENFORCEMENT

            .

&&

CJA
Local storm report, Mar 23, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 SSW PREDMORE          43.91N 92.34W
03/23/2017  M0.25 INCH       OLMSTED            MN   PUBLIC

            .

&&

CJA
Local storm report, Mar 23, 5:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             DEXTER                  43.72N 92.70W
03/23/2017  E0.75 INCH       MOWER              MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CJA
Special weather statement, Mar 23, 5:08 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
508 PM CDT Thu Mar 23 2017

IAZ008>011-019-MNZ087-088-094>096-WIZ032>034-041-042-053>055-
240000-
Mitchell-Howard-Winneshiek-Allamakee-Chickasaw-Olmsted-Winona-
Mower-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Vernon-Crawford-Richland-
Including the cities of Osage, Cresco, Decorah, Waukon,
New Hampton, Rochester, Winona, Austin, Preston, Caledonia, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Viroqua, Prairie Du Chien, and Richland Center
508 PM CDT Thu Mar 23 2017

...Thunderstorms Producing Hail Across the Area...

At 5 pm, National Weather Service radar indicates showers and
thunderstorms across southeast Minnesota into northeast Iowa.
Storms will continue developing across western Wisconsin through
7 pm. Numerous reports of hail from pea size to penny size have
been received, and any storms through the evening will be capable
of producing additional hail up to the size of pennies. Be
prepared for changeable weather and seek shelter if storms
approach.

Lawrence
Local storm report, Mar 23, 5:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             3 NNE TENNYSON          42.73N 90.66W
03/23/2017  E0.25 INCH       GRANT              WI   TRAINED SPOTTER

            .

&&

CJA
Local storm report, Mar 23, 5:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             FOUNTAIN                43.74N 92.13W
03/23/2017  M0.88 INCH       FILLMORE           MN   PUBLIC

            .

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:26 PM CDTSevere Thunderstorm WarningARXGrant49 min
Mar 23, 4:42 PM CDTSevere Thunderstorm WarningARXCrawford, Grant33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.